A Question of Health: Ironing Out the Cause

Why Epilepsy Now?; Viagra in the Mix
Click to follow
Indy Lifestyle Online

A blood test revealed that I am suffering from iron-deficiency anaemia. The haematologist now wants me to have a colonoscopy to investigate the cause of these symptoms. Having read the information sheet from the hospital about the procedure and risks of a colonoscopy, I definitely do not want to have this done. I have read that there is now a new way of testing the intestines by swallowing a tiny camera, which takes pictures as it passes through the intestine. Could I have this done instead of a colonoscopy?

Your haematologist wants to find out why you have become anaemic. One possible cause of this is that you are slowly losing blood from your intestine. A colonoscopy is performed with a long, flexible fibre-optic tube called a colonoscope. The tube is inserted through the anus and is able to look at the whole of the large intestine. If the surgeon sees anything suspicious, such as a tumour, a polyp or some other source of bleeding, he can take a biopsy of it through the colonoscope. There are prototype intestinal cameras that can be swallowed. They are pill-sized and they transmit pictures to a receiver that is outside the body. These pill cameras are not yet in routine use, although there are some research projects that are investigating their use. One of their problems is that they do not allow a biopsy to be taken. So if something suspicious is seen, it is still necessary to have a colonoscopy to make a reliable diagnosis. The pill technique has been investigated at the Royal London Hospital, and a similar project has also been carried out at Selly Oak Hospital in Birmingham. I suspect that even if you do manage to take part in a research trial of a pill camera, you will still need to have a colonoscopy because the pill cameras have not yet been proved to be as accurate as colonoscopies.

Why Epilepsy Now?

My wife caught sandfly fever badly while camping in the desert in Oman about 20 years ago. Do you think this could be the delayed cause of epileptic fits she has had in the past four years?

Sandfly fever is a viral infection that is transmitted by female sandflies. During the Gulf War, military planners were worried that soldiers would catch sandfly fever, but in fact there were not any cases of the disease. The virus that causes the disease comes from a family of viruses called bunyaviruses. These viruses also cause Rift Valley Fever, which occurs in East Africa. Sandfly fever causes flu-like symptoms such as fever, muscle pains and conjunctivitis. It can sometimes progress to meningitis and other more serious complications. There is no specific treatment for the infection, and there is no vaccine to prevent it. I think it is extremely unlikely that your wife's fits are caused by her sandfly fever infection. Sandfly fever is sometimes known as "three-day fever". As with other viral illnesses, if the body manages to fight off the virus, there are usually no long-lasting effects.

Viagra in the Mix

Could you publish some advice about possible interactions between the drug Viagra and other drugs. I am particularly interested in beta blockers such as atenolol and prostate drugs such as tamsulosin (also known as Flowmax). These drugs are both fairly widely prescribed to middle-aged and older men.

The most important drug interaction with Viagra is caused by taking Viagra together with heart drugs in the nitrate family. The nitrate group of drugs is used to treat angina and heart failure. There are three main drugs, but they come in lots of different forms, including tablets and sprays. Glyceryl trinitrate (GTN) is usually used to treat angina. It comes as tiny tablets that are dissolved under the tongue, and also in the form of a mouth spray. The other two nitrates, isosorbide mononitrate and dinitrate, are also available in several different formulations. Beta blockers are usually used to treat high blood pressure. Viagra does have a tendency to lower the blood pressure and for this reason it is not recommended for men who already have very low blood pressure. There is no specific reason why you cannot take Viagra with either beta blockers or tamsulosin. But if you are obtaining Viagra from someone other than the doctor who is prescribing the other drugs, you should let each prescribing doctor know about all the drugs that you are taking. The British National Formulary, which is the British "bible" of prescription medications, has a web-based interaction checker that allows you to see if two drugs should not be taken together. For further information on the subject, go to bnf.vhn.net and click on "Interactions".

Have Your Say

EP has reassurance for the woman who wrote in with a breast problem:

About 20 years ago I had exactly the same problem as the lady who is troubled by a green discharge from her breasts. I would first like to say that I am glad I am not alone in this. Like the lady who wrote to you, I also saw a consultant who told me the substance could not be identified and not to worry. I am now in my mid-fifties and my breasts are fine after all this time.

MH joins the debate on the treatment of weeping sores:

"Does anyone advocate the use of honey and/or plain yoghurt for putting on intractable sores? I remember this being used in the burns ward of a Scottish hospital in the late Sixties."

Please send your questions and answers to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax to 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments